MAUDE Adverse Event Report: SMITH & NEPHEW ORTHOPAEDICS AG CS/CSL/GERADSCHAFT-PLUS EXTRACT.SCREW M6; OSTEOTOME

SMITH & NEPHEW ORTHOPAEDICS AG CS/CSL/GERADSCHAFT-PLUS EXTRACT.SCREW M6; OSTEOTOME
Model Number 75002165
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 07/29/2021
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that, during a hip revision, the threaded shaft of a cs/ csl/ geradschaft-plus extract.Screw m6 sheared off with part of the stem left in to the extractor block (connected to the neck of the polar stem) and the remaining part left in the surgeon's hand.It is unknown how the procedure was finished.No surgical delay was reported.Patient was not harmed as consequence of this problem.
 
Additional Manufacturer Narrative
It was reported that, during a hip revision, the threaded shaft of a m6 extraction screw (75002165) sheared off with part of the device left in to the extractor block (connected to the neck of the polar stem) and the remaining part left in the surgeon's hand.The device, used in treatment, was not returned for evaluation.Thus, the reported failure mode and the relationship between the device and the reported event cannot be confirmed.As the batch number was not communicated, the production documentation could not be reviewed.Based on the available information it is not possible to investigate whether the reported device met manufacturing specifications upon release for distribution.Further complaints have been reported for the device in scope, however, the risk is covered in the corresponding risk management files in severity, failure mode and occurrence.No probable cause can be determined.Normal wear and tear through repeated is known to contribute to the reported event.According to document "processing (cleaning, disinfection and sterilization) of instruments from smith & nephew orthopaedics ag" (lit.N°03389-en 1363 v3 11/19), all instruments must be inspected and controlled for proper functioning after cleaning/disinfection.No further actions are deemed necessary.The device will be monitored for similar issues.Should additional information become available, this complaint will be reassessed.
 
Additional Manufacturer Narrative
H3, h6: it was reported that, during a hip revision, the threaded shaft of a m6 extraction screw (75002165) sheared off with part of the device left in to the extractor block (connected to the neck of the polarstem) and the remaining part left in the surgeon's hand.The device, used in treatment, was returned for evaluation.It can be confirmed that the tip of the screw is broken off.Therefore, the relationship between the reported event and the device can be confirmed.The production documentation and the material certificate did not show any deviation from the standard manufacturing processes.There are no indications that the part failed to match specification at the time of manufacturing.Further complaints have been reported for the device in scope, however, the risk is covered in the corresponding risk management files in severity, failure mode and occurrence.According to document "processing (cleaning, disinfection and sterilization) of instruments from smith & nephew orthopaedics ag", all instruments must be inspected and controlled for proper functioning after cleaning/disinfection.The root cause is attributed to a design issue.A new design version of this device was released, to reduce the occurrence of the issue.No further actions are deemed necessary.The device will be monitored for similar issues.The returned device will be discarded.

Brand Name
CS/CSL/GERADSCHAFT-PLUS EXTRACT.SCREW M6
Common Device Name
OSTEOTOME
Manufacturer (Section D)
SMITH & NEPHEW ORTHOPAEDICS AG
schachenallee 29
aarau CH-50 00
SZ  CH-5000
MDR Report Key12268475
Report Number9613369-2021-00341
Device Sequence Number5062249
Product Code HWM
UDI-Device Identifier07611996056563
UDI-Public07611996056563
Combination Product (Y/N)N
Initial Reporter CountryUK
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Other
Type of Report Initial,Followup,Followup
Report Date (Section B) 10/26/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number75002165
Device Catalogue Number75002165
Device Lot NumberA62492
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer09/27/2021
Initial Date Received by Manufacturer 07/29/2021
Supplement Date Received by Manufacturer09/21/2021
10/25/2021
Initial Report FDA Received Date08/03/2021
Supplement Report FDA Received Date09/21/2021
10/26/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;